Nifedipine is widely used in the treatment of hypertension and angina pectoris.1,2 Multiple adverse effects have been described, such as head-ache, peripheral edema, flushing, dizziness, and myocardial ischemia.3 Some adverse effects are induced by an abrupt decrease in arterial pressure.
We describe a patient with malignant hypertension who developed ventricular fibrillation after treatment with sublingual short-acting nifedipine. To our knowledge, this adverse effect of nifedipine has not been published previously.
A 34-year-old woman was admitted with a 4-week history of occipital headache, nose bleeding, vomiting, and visual disturbances, without angina pectoris. She had a history of atrioventricular nodal re-entry tachycardia but not hypertension. She used levonorgestrel ethinyl estradiol, 30 μg/d, and acetaminophen, 500 mg, 4 times a day. On examination, her blood pressure was 200/140 mm Hg in both arms and her pulse rate was regular at 85 bpm. The results of further physical examination and laboratory investigations